Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
. 2016 Sep;61(5):1369-74.
doi: 10.1111/1556-4029.13126. Epub 2016 Jun 20.

Coincidence of Nicolau Syndrome and Rhabdomyolysis: Report of a Forensic Autopsy Case and Review of the Literature

Affiliations
Review

Coincidence of Nicolau Syndrome and Rhabdomyolysis: Report of a Forensic Autopsy Case and Review of the Literature

Murat Nihat Arslan et al. J Forensic Sci. .

Abstract

Nicolau syndrome (NS) is a dermatological adverse reaction of intramuscular injections and is caused by several mechanisms. The etiopathogenesis remains unclear, and several hypotheses have suggested a vascular origin. Rhabdomyolysis (RM) is the destruction of striated muscle, with the subsequent release of muscle cell contents into circulation. NS and RM diagnoses may overlap. Herein, we present the autopsy findings of a 40-year-old female with NS complicated with RM. On clinical follow-up, creatine kinase (CK) was 7146 IU/L, and urea and creatinine levels were elevated on the third day after intramuscular diclofenac injection. Possible ischemic process triggered the RM and subsequent acute renal failure. The opportunity for an early diagnosis was missed because the patient delayed seeking medical aid. The prognosis worsened, and the patient died due to secondary sepsis. Early diagnosis of NS before the occurrence of complications is the most important issue in patient education and can be life-saving.

Keywords: Nicolau syndrome; autopsy; diclofenac; forensic science; intramuscular injection; rhabdomyolysis.

Similar articles

See all similar articles

Substances

LinkOut - more resources

Feedback